Tinnitus, or ringing in the ears, is a common condition that can be caused by a variety of factors, including age, hearing loss, and exposure to loud noise. While there is no cure for tinnitus, there are treatments that can help to manage the symptoms.
In some cases, tinnitus can be caused by certain medications. Suppose you are taking medication and experience ringing in the ears. In that case, it is important to talk to your doctor to determine if the medication is the cause and to discuss treatment options.
The Link between Tinnitus and Medication
There are many theories about tinnitus and medication, but most of them are based on speculation. Tinnitus-like symptoms have been reported in people who take many different types of medication, but very few types of medicine have been proven to cause tinnitus. So, why are there so many theories behind tinnitus and medication?
Tinnitus is more common than most people think. Some medications can also affect blood pressure, which is known to affect tinnitus.
In addition, starting a new medication can cause slight levels of stress, which can exacerbate tinnitus symptoms. Even if the tinnitus symptoms existed before the person began taking the medication, the timing could cause the belief that the medicine caused the issue.
So, what are some of these everyday medications that have been linked to tinnitus?
Aspirin is a popular non-steroidal anti-inflammatory drug (NSAID) used to relieve pain and reduce inflammation. It’s a common ingredient in over-the-counter (OTC) pain relievers like Bayer and Bufferin.
It can also be prescribed to prevent heart attacks and strokes. While aspirin does not cause tinnitus in all patients, it is a common side effect in those sensitive to the drug. In fact, about 20 percent of patients with tinnitus report aspirin to be the causative agent.
Antibiotics are commonly prescribed medications used to treat bacterial infections. While different antibiotics can cause tinnitus in some patients, a class of antibiotics known as aminoglycosides is most often associated with the condition. These medications include neomycin, gentamicin and streptomycin.
Quinine is an antimalarial drug used to prevent and treat malaria. It’s also commonly used to treat cramping, muscle spasms and pain associated with arthritis. While the FDA has not approved quinine for these purposes, it’s a popular OTC medication. Tinnitus is a common side effect of quinine, especially when taken in large doses.
- Blood Pressure Medicine
Hypertension, or high blood pressure, is a condition in which the force of blood against vessel walls is too high. This can cause damage to the vessels and lead to a variety of health problems, including tinnitus. Diuretics are a type of medication that can help to lower blood pressure by increasing the amount of urine produced.
In some cases, the doses of prescribed diuretics may be higher than what is considered normal, leading to tinnitus.
To Sum Up
In conclusion, everyday medications can cause ringing in the ears. This includes medications such as aspirin, antibiotics, and cancer drugs. While the ringing may only be temporary, it can be a nuisance and affect your quality of life. If you are experiencing ringing in the ears, be sure to tell your doctor so that they can help you find a medication that does not cause this side effect.
Are you looking for a hearing clinic in Massachusetts? Hear More Associates has some of the most trusted hearing care specialists. We service patients throughout Lexington and Greater Boston, New Hampshire, and Rhode Island. Get in touch with us!